- Art Gallery -

Andrica's conjecture (named after Dorin Andrica) is a conjecture regarding the gaps between prime numbers.[1]

The conjecture states that the inequality

\( {\sqrt {p_{{n+1}}}}-{\sqrt {p_{n}}}<1 \)

holds for all n, where \( p_{n} \) is the nth prime number. If \( g_{n}=p_{{n+1}}-p_{n} \) denotes the nth prime gap, then Andrica's conjecture can also be rewritten as

\( g_{n}<2{\sqrt {p_{n}}}+1. \)

Empirical evidence

Imran Ghory has used data on the largest prime gaps to confirm the conjecture for n up to 1.3002 × 1016.[2] Using a table of maximal gaps and the above gap inequality, the confirmation value can be extended exhaustively to 4 × 1018.

The discrete function \( A_{n}={\sqrt {p_{{n+1}}}}-{\sqrt {p_{n}}} \) is plotted in the figures opposite. The high-water marks for \( A_{n} \) occur for n = 1, 2, and 4, with A4 ≈ 0.670873..., with no larger value among the first 105 primes. Since the Andrica function decreases asymptotically as n increases, a prime gap of ever increasing size is needed to make the difference large as n becomes large. It therefore seems highly likely the conjecture is true, although this has not yet been proven.

Generalizations

As a generalization of Andrica's conjecture, the following equation has been considered:

\( p_{{n+1}}^{x}-p_{n}^{x}=1, \)

where \( p_{n} \) is the nth prime and x can be any positive number.

The largest possible solution x is easily seen to occur for n=1, when xmax = 1. The smallest solution x is conjectured to be xmin ≈ 0.567148... (sequence A038458 in the OEIS) which occurs for n = 30.

This conjecture has also been stated as an inequality, the generalized Andrica conjecture:

\( p_{{n+1}}^{x}-p_{n}^{x}<1 \)for \( x<x_{{\min }}. \)

See also

Cramér's conjecture
Legendre's conjecture
Firoozbakht's conjecture

References and notes

Andrica, D. (1986). "Note on a conjecture in prime number theory". Studia Univ. Babes–Bolyai Math. 31 (4): 44–48. ISSN 0252-1938. Zbl 0623.10030.

Prime Numbers: The Most Mysterious Figures in Math, John Wiley & Sons, Inc., 2005, p. 13.

Guy, Richard K. (2004). Unsolved problems in number theory (3rd ed.). Springer-Verlag. ISBN 978-0-387-20860-2. Zbl 1058.11001.

External links
Andrica's Conjecture at PlanetMath
Generalized Andrica conjecture at PlanetMath
Weisstein, Eric W. "Andrica's Conjecture". Mathworld.

Graduate Texts in Mathematics

Graduate Studies in Mathematics

Mathematics Encyclopedia

World

Index

Hellenica World - Scientific Library

Retrieved from "http://en.wikipedia.org/"
All text is available under the terms of the GNU Free Documentation License